Awaiting FDA Review: MS Patient with PML on Gilenya after Tysabri
April 17, 2012
Novartis released a safety information update on April 13, 2012 stating that an individual with MS who was taking Gilenya® (fingolimod) was diagnosed with progressive multifocal leukoencephalopathy (PML). This infection of the brain has been associated with another treatment for MS, Tysabri® (natalizumab). Depending on the risk factors discussed below, a small number of MS patients may develop PML either while taking Tysabri or up to three months after discontinuing this drug.
According to Novartis, the individual had been given Tysabri for three-and-a-half years prior to starting Gilenya in December 2011, with a six-week break between the two treatments. The patient has been hospitalized since February 2012 and the diagnosis of PML was confirmed in April 2012.
The three main risk factors for PML for individuals taking Tysabri are:
Novartis has informed MSAA that the individual who was taking Gilenya had two of these three Tysabri-related risk factors: testing positive for anti-JCV antibodies (which shows that the patient has been exposed to the JC virus) and taking Tysabri for more than two years. However, the individual had not been given other immunosuppressant medication prior to taking Tysabri.
In the safety update from Novartis, the company notes, "This is the first reported PML case in approximately 36,000 fingolimod-treated patients, of whom approximately 2,400 were treated for more than two years and approximately 500 were treated for more than four years. There is currently no confirmed case of PML reported to Novartis in a fingolimod-treated patient without previous natalizumab treatment... Details on the case are being submitted to health authorities according to regulations as they become available."
Other Gilenya News
Additionally, on April 5, 2012, the Institute for Safe Medication Practices (ISMP) included adverse events relating to Gilenya in its QuarterWatch™ publication. ISMP reviewed 286 adverse events that were reported to the FDA and included in the FDA's MedWatch Report (for the second quarter of 2011).
According to ISMP, of the 286 adverse events reported to the FDA, most notable are 60 cases of damage to the retina (inner membrane of the eye) and other adverse effects on vision. Additionally, 68 cases of infection were reported, including infections of the eye, skin, urinary tract, and upper respiratory tract. Potential vascular complications included 16 cases of blackouts or syncope (fainting), reduced blood pressure, 27 cases of slow heart rate or bradycardia, and 10 cases of peripheral edema (swelling of the legs, ankles, and feet).
The ISMP concludes, "The FDA and manufacturer should consider substantial restrictions on its [Gilenya's] use and enhanced monitoring, as is required for natalizumab (Tysabri). Insufficient data were available for this report to assess whether the risks and benefits of this drug are in balance."
For More Information
Written by Susan Wells Courtney, MSAA Senior Writer and Creative Director
|Last Updated on Wednesday, 17 October 2012 08:55|